Volume 16, issue 2 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Finite-type invariants of w-knotted objects, I: w-knots and the Alexander polynomial

Dror Bar-Natan and Zsuzsanna Dancso

Algebraic & Geometric Topology 16 (2016) 1063–1133

This is the first in a series of papers studying w-knots, and more generally, w-knotted objects (w-braids, w-tangles, etc). These are classes of knotted objects which are wider, but weaker than their “usual” counterparts.

The group of w-braids was studied (under the name “welded braids”) by Fenn, Rimanyi and Rourke and was shown to be isomorphic to the McCool group of “basis-conjugating” automorphisms of a free group Fn: the smallest subgroup of Aut(Fn) that contains both braids and permutations. Brendle and Hatcher, in work that traces back to Goldsmith, have shown this group to be a group of movies of flying rings in 3. Satoh studied several classes of w-knotted objects (under the name “weakly-virtual”) and has shown them to be closely related to certain classes of knotted surfaces in 4. So w-knotted objects are algebraically and topologically  interesting.

Here we study finite-type invariants of w-braids and w-knots. Following Berceanu and Papadima, we construct homomorphic universal finite-type invariants of w-braids. The universal finite-type invariant of w-knots is essentially the Alexander polynomial.

Much as the spaces A of chord diagrams for ordinary knotted objects are related to metrized Lie algebras, the spaces Aw of “arrow diagrams” for w-knotted objects are related to not-necessarily-metrized Lie algebras. Many questions concerning w-knotted objects turn out to be equivalent to questions about Lie algebras. Later in this paper series we re-interpret the work of Alekseev and Torossian on Drinfel’d associators and the Kashiwara–Vergne problem as a study of w-knotted trivalent graphs.

virtual knots, w-braids, w-knots, w-tangles, welded knots, knotted graphs, finite-type invariants, Alexander polynomial, Kashiwara–Vergne, associators, free Lie algebras
Mathematical Subject Classification 2010
Primary: 57M25, 57Q45
Received: 12 April 2015
Revised: 1 July 2015
Accepted: 10 July 2015
Published: 26 April 2016
Dror Bar-Natan
Department of Mathematics
University of Toronto
Toronto ON M5S 2E4
Zsuzsanna Dancso
Mathematical Sciences Institute
Australian National University
John Dedman Building 27
Union Ln
Canberra ACT 2601